AF Association
12,939 members15,776 posts

Bisoprolol, can it cause insomnia?

I have been on a low dose, 1.25mg of Bisoprolol, which I take in the morning, for 3 weeks and my insomnia has got far worse, awake every night into the early hours of the morning. On top of that I am just not not feeling too well since taking it. I am due to see the heart failure nurse on 5th feb and was wondering whether to just stop taking it - it wasnt on any beta blocker before and was generally feeling quite well, or wait until I see her.

4 Replies
oldestnewest

Hello PollyDoodle, it is unwise to stop any prescribed medication without consulting your doctor. You are on the lowest dose available for Bisoprolol and although many here complain about various side effects, insomnia can also be brought on by anxiety which is aggravated by tiredness, so all a bit of a viscous circle. You mention heart failure but no mention of AF. If I were you, I would hang on to the 5th and discuss with her the possibility of alternatives, but that said, it can take a while for the body to adjust to any medication. Hope this helps, if you have a clock radio with a sleep function, that might help to relax you.....

Reply

1.25mg is a very low dose of Bisoprolol. I used to take 2.5mg and although there were side effects that adversely affected my quality of life, insomnia wasn't want of them.

I wouldn't just stop taking the medication of your own accord. That's never advisable and Feb 5th isn't too far away - though I appreciate that's easy for me to say.

Might you be able to phone the heart failure nurse before your appointment to ask her advice?

1 like
Reply

Hi pollydoodke, I’m sorry about the insomnia :( That really wears you down, doesn't it?

As the others have said, I really wouldn’t stop the bisoprolol before seeing the nurse (or checking with her by phone if you can’t wait). But what I would do is document in what ways you’re not feeling well since taking the bisoprolol, ready to discuss with her at the appointment.

I’m pretty sure bisoprolol can disrupt sleep, even if taken in the morning and in the lowest dose. But it sounds like you already had some insomnia, it’s just been worse? So it might not be the meds here... If you haven’t already, id recommend making sure you’ve tried all the usual ‘sleep hygiene’ (I always think that’s a strange phrase!) things we can do to promote a good night’s sleep. Then by your appointment you’ll be well armed for a helpful discussion/decision.

Good luck... hope you can sleep tonight x

Reply

I take bisoprolol 5mg and can have periods of disruptive sleep for days and then periods where I sleep well.I think anxiety sets off insomnia.I can lie awake till 3am sometimes but I think its important to get some exercise limit time spent on technology and limit caffeine before bed and try and get back into good sleep patterns.Im sure the bisoprolol doesnt help tho but ive been on it for years now and seem to tolerate it well.

Reply

You may also like...